Alert archive / Florida / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 41, NWS Melbourne, FL

May 31, 2019Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 31, 2019, 6:55 PM EDT for Volusia County, Florida. It was in force for 35 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2019, 6:55 PM EDT (22:55 UTC)
Expired
May 31, 2019, 7:30 PM EDT
In force
35 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 103 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 7:12 PM EDTHAIL 0.7W Edgewater, FLDIME SIZE HAIL IN EDGEWATER.
May 31, 7:13 PM EDTHAIL 15 Nw Edgewater, FLQUARTER SIZE HAIL IN OLIVER ESTATES IN NEW SMYRNA BEACH. REPORT AND PICTURES RELAYED FROM WFTV VIA SOCIAL MEDIA.
May 31, 7:15 PM EDTHAIL 0.882 Se Edgewater, FLNICKEL SIZE HAIL NEAR ROBERTS ROAD AND U.S. 1 IN EDGEWATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 10.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2019-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 624 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2019-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
624 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

718 
WUUS52 KMLB 312255
SVRMLB
FLC127-312330-
/O.NEW.KMLB.SV.W.0041.190531T2255Z-190531T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
655 PM EDT Fri May 31 2019

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  East central Volusia County in east central Florida...

* Until 730 PM EDT.

* At 655 PM EDT, a severe thunderstorm was located 7 miles west of
  New Smyrna Beach, moving east at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Port Orange, New Smyrna Beach, Edgewater, Samsula-Spruce Creek and
  New Smyrna Beach Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2906 8087 2903 8085 2883 8091 2897 8112
      2908 8104
TIME...MOT...LOC 2255Z 277DEG 7KT 2902 8105 

HAIL...0.75IN
WIND...60MPH
 
$$

Combs
3 follow-up statements
210 
WWUS52 KMLB 312306
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
706 PM EDT Fri May 31 2019

FLC127-312330-
/O.CON.KMLB.SV.W.0041.000000T0000Z-190531T2330Z/
Volusia FL-
706 PM EDT Fri May 31 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR EAST CENTRAL VOLUSIA COUNTY...

At 706 PM EDT, a severe thunderstorm was located near New Smyrna
Beach, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Port Orange, New Smyrna Beach, Edgewater, New Smyrna Beach Airport
and Glencoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2906 8087 2903 8085 2883 8091 2895 8109
      2908 8101
TIME...MOT...LOC 2306Z 299DEG 15KT 2900 8100 

HAIL...0.75IN
WIND...60MPH
 
$$

Combs
964 
WWUS52 KMLB 312314
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
714 PM EDT Fri May 31 2019

FLC127-312330-
/O.CON.KMLB.SV.W.0041.000000T0000Z-190531T2330Z/
Volusia FL-
714 PM EDT Fri May 31 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR EAST CENTRAL VOLUSIA COUNTY...

At 713 PM EDT, a severe thunderstorm was located over Edgewater,
moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
New Smyrna Beach, Edgewater, New Smyrna Beach Airport and Glencoe. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2906 8087 2903 8085 2883 8091 2893 8106
      2907 8097
TIME...MOT...LOC 2313Z 289DEG 20KT 2898 8095 

HAIL...1.00IN
WIND...60MPH
 
$$

Combs
510 
WWUS52 KMLB 312327
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
727 PM EDT Fri May 31 2019

FLC127-312337-
/O.EXP.KMLB.SV.W.0041.000000T0000Z-190531T2330Z/
Volusia FL-
727 PM EDT Fri May 31 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL VOLUSIA COUNTY
WILL EXPIRE AT 730 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty 
winds, frequent lightning, and heavy rain are still possible with 
this thunderstorm.

LAT...LON 2906 8087 2903 8085 2883 8091 2893 8106
      2907 8097
TIME...MOT...LOC 2327Z 277DEG 7KT 2898 8092 

$$

Combs

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:50 PM EDT, 3 hours 5 minutes earlier.

Area forecast discussion, May 31, 3:50 PM EDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
350 PM EDT Fri May 31 2019

.DISCUSSION...

Currently-Tonight...Sea breeze boundaries are pushing inland with
limited convective development currently. However, showers and
isolated storms are still forecast to form across east central
Florida into the late afternoon and evening, especially as the sea
breeze boundaries collide near to just southeast of the I-4
corridor toward sunset. Weak steering winds out of the W/NW may
push some of this activity back toward the coast through midnight.
Overall shower/storm coverage will be rather low, however, with
rain chances no more than 20-30 percent. Any storms that develop
could produce strong gusty winds and frequent lightning as
considerable dry air aloft remains in place. Overnight lows will
be mild, ranging from the low to mid 70s.

Sat-Sun...Weak frontal boundary moving toward north Florida will
continue to shift the Atlantic ridge axis farther south of the
area into the weekend. Sufficient moisture will linger across
central Florida to allow the development of isolated to scattered
showers and storms during the afternoon and evening hours.
However, rain chances will remain rather low from 20-40 percent on
Saturday to 20-30 percent on Sunday. Hot conditions will continue,
even at the coast as offshore flow delays onset of the sea breeze.
Highs will reach the low to mid 90s with mostly mid 90s on
Sunday.

Mon-Thu...(Previous Discussion) High pressure over the Ohio
Valley Monday will push east and off the US east coast by mid
week, bridging whatever is left of the dissipating frontal
boundary across north/central FL. Monday looks mostly dry but
occasional mid level disturbances embedded in the NWRLY flow aloft
will combine with some increase in moisture and sea breeze
interactions to produce a little higher coverage of storms
especially over the interior Tue-Thu.

It will remain hot Monday and Tue with low to mid 90s for highs.
Then max temps will decrease some as an easterly flow returns
holding coastal communities in the upper 80s/near 90 and lower 90s
interior.

&&

.AVIATION...
Isolated shra/tsra possible through sunset mainly along boundary
collisions. Have added VCSH from KISM-KTIX northward. Given the
limited moisture, have held off on Tsra mention and/or tempo
groups pending better indication of formation. Any activity
that forms will diminish before midnight with VFR conditions
overnight.

&&

.MARINE...

Tonight...S/SW winds will increase up to 15-20 knots offshore of
Volusia County into tonight, and have therefore added small craft
exercise caution headlines for this portion of the waters.
Otherwise wind speeds will be around 10-15 knots with seas 2-4
feet.

Sat-Tue...The high pressure ridge axis will push south of the
waters this weekend as a weak frontal boundary pushes into the
deep South. This will produce more of an offshore (W-SW) flow,
turning onshore near the coast in a sea breeze each afternoon. By
Tue, reinforcing high pressure building in from the north will
produce a more dominant onshore (easterly) flow. Nocturnal wind
increases Sat overnight may produce wind speeds 15-19 kts
offshore north of the Cape. Otherwise, winds generally AOB 15 kts.
Seas generally at or below 3 ft, but may see 4 ft well offshore
related to the higher nocturnal winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  93  73  93 /  20  30  10  20
MCO  73  94  74  96 /  20  30  10  20
MLB  74  91  74  93 /  30  30  20  30
VRB  73  91  72  92 /  20  30  20  30
LEE  75  94  75  95 /  10  20  10  10
SFB  75  95  75  96 /  20  30  10  20
ORL  75  95  75  95 /  20  30  10  20
FPR  71  91  72  92 /  20  40  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Weitlich/Smith/Glitto
Hazardous weather outlook, May 31, 11:14 AM EDT, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1114 AM EDT Fri May 31 2019

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-010200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1114 AM EDT Fri May 31 2019

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered showers and isolated lightning storms will initially develop
along the inland moving sea breeze boundaries toward mid afternoon.
However, the greatest threat for storm development will be across
the I-4 corridor and north of Melbourne from late afternoon into
early evening. Storm impacts include dangerous lightning strikes,
locally heavy downpours, and strong wind gusts up to 40 to 50 mph.
Storm motion will be toward the east to southeast up to around 10
mph.

.EXCESSIVE HEAT IMPACT...
Expect another hot afternoon across east central Florida with
afternoon temperatures reaching the middle to upper 90s across
northern and central inland areas away from the coast. The heat,
coupled with high relative humidity, will result in heat indices
of around 100 degrees during the mid to late afternoon across
Lake, Seminole, Orange, Osceola and inland sections of Volusia,
Brevard and Indian River counties. If working or engaging in any
other outdoor activity, take frequent breaks out of the sun and
drink plenty of water.

.RIP CURRENT IMPACT...
A Moderate Risk for rip currents will exist along the beaches of
east central Florida today. While rips will be present all day,
the highest threat will occur through early to mid afternoon due
to tidal effects.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as jetties and
piers. Heed the advice of lifeguards...beach patrol flags and
signs. Swim only within sight of a lifeguard and never swim
alone.

.MARINE THUNDERSTORM GUST IMPACT...
A few lightning storms may develop over land late this afternoon
and evening and move across the intracoastal and near shore
Atlantic waters. Storms may produce wind gusts in excess of 34
knots and occasional cloud to water lightning strikes.

Inland lakes are not immune from the effects of strong storms and
hazardous boating conditions can quickly develop over lakes with
gusty winds and frequent lightning. Be prepared to seek safe harbor
well before a storm approaches your area.

.FIRE WEATHER IMPACT...
Persistent dry and hot weather conditions across east central
Florida will produce a high risk of brush fire development today.
An increase in easterly winds behind the east coast sea breeze
this afternoon could cause any new or existing or smoldering brush
fires to spread more easily. Caution should be practiced with any
outdoor burning, and never leave any fire unattended.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
The combination of above normal temperatures and high humidity
will produce peak heat indices near 100 degrees across much of
east central Florida into the weekend. The continued hot and dry
weather pattern since mid May will also lead to a high danger for
the spread of any new or existing wildfires. Brush fires will
start easily and unattended fires will likely spread quickly.

Isolated to scattered afternoon and evening lightning storms will
continue in the forecast this weekend, and also into next week
from Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

Sedlock/Weitlich

In the hours before

Special weather statement, May 31, 6:35 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Melbourne FL
635 PM EDT Fri May 31 2019

FLZ041-141-312300-
Coastal Volusia FL-Inland Volusia FL-
635 PM EDT Fri May 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL VOLUSIA COUNTY UNTIL
700 PM EDT...

At 635 PM EDT, Doppler radar was tracking a strong thunderstorm near
Port Orange, moving southeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Port Orange, New Smyrna Beach, Ponce Inlet, Spruce Creek and New
Smyrna Beach Airport.

LAT...LON 2911 8112 2914 8100 2899 8083 2893 8110
TIME...MOT...LOC 2235Z 314DEG 11KT 2908 8106

Combs

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 6:35 PM EDTSpecial Weather StatementMLBVolusia25 min
May 31, 7:00 PM EDTSpecial Marine WarningMLB60 min
May 31, 7:25 PM EDTSpecial Weather StatementMLBSeminole35 min

Nearby

Severe Thunderstorm Warnings in Florida, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.